Texas, 2022

Damaging Wind in Texas, August 9, 2022

August 9, 2022 · NWS SJT · 1 event in 1 county or zone

Isolated thunderstorms produced localized wind damage at Abilene State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated thunderstorms produced localized wind damage at Abilene State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 1:28 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 1:28 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
228 PM CDT Tue Aug 9 2022

...New LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 155 PM CDT Tue Aug 9 2022

A mesoscale boundary was located across the Big Country this
afternoon and producing a few showers and thunderstorms near the I-
20 corridor.   This activity should diminish after sunset tonight.
Late tonight the boundary should move slowly slowly southward
through tomorrow. Southeast winds overnight should also help to
raise dewpoints into the upper 60s, especially across the Concho
Valley, so conditions will be a little muggy to start the day.

Meanwhile, an upper-level shortwave rotating around the larger
predominant ridge will move into west central Texas through the
day. By the afternoon, substantial heating coupled with
convergence along the surface boundary, should help to initiate
some showers and thunderstorms. These look to be focused over the
Concho Valley, although this will be heavily dependent on where
the surface boundary ends up. For now, the best chances of rain
will be possible from anywhere between the I-20 to I-10 corridors.
And, with any luck, the rain chances and more clouds may hold
high temperatures below 100 tomorrow afternoon.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 157 PM CDT Tue Aug 9 2022

Upper level shortwave in Eastern Oklahoma will move southeast
into Southcentral Texas Thursday. This will move the highest rain
chances along the I-10 corridor and Northwest Hill Country, with
only 20-30 percent chances remaining along and north of I-20. On
Thursday night, the shortwave and rain chances move deeper into
South Texas, with isolated showers and thunderstorm south of
Interstate 10. Friday night and Saturday, another weak shortwave
will move west across South Texas, bringing a 20-40 percent chance
of showers and thunderstorms, mainly for the I-10 corridor and NW
Hill Country.

Clouds and isolated to scattered showers will bring down
temperatures In the mid and upper 90s Thursday into Saturday,
though temperatures rise back to 100 Sunday or Monday, as the
upper trough passes through, and upper level high pressure builds
back in. Low temperatures will be in the 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Tue Aug 9 2022

Generally VFR and light east-southeast winds this afternoon,
turning south tomorrow morning. A few storms are possible around
Abilene and Sweetwater this afternoon, which may produce brief
gusty winds at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     76  95  74  97 /  20  50  30  30
San Angelo  77  96  74  96 /  10  50  40  50
Junction    74  98  75  95 /  10  40  20  50
Brownwood   77  95  74  97 /  20  50  30  40
Sweetwater  74  96  74  96 /  20  50  30  30
Ozona       74  94  73  93 /  10  30  20  50
Brady       75  95  74  95 /  10  50  30  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SK
LONG TERM....04
AVIATION...SK
Hazardous weather outlook, Aug 9, 12:34 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
134 PM CDT Tue Aug 9 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
134 PM CDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered afternoon and evening showers and
thunderstorms are possible, mainly along and north of a Sterling
City to Brownwood line. The main hazards are strong gusty winds,
occasional lightning, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are possible across the entire
area Wednesday afternoon into Thursday. The main hazards are
strong gusty winds, occasional lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 9, 3:50 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 PM CDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     WILDFIRE         3 E IRBY                33.17N 99.46W
08/05/2022                   THROCKMORTON       TX   EMERGENCY MNGR

            THE RANGER CREEK FIRE STARTED AROUND 8 PM
            FRI AUGUST 5 NEAR THE HASKELL/THROCKMORTON
            COUNTY LINE JUST SOUTH OF US-380 AND BECAME
            100% CONTAINED AROUND 740 PM MON AUGUST 8.
            IT BURNED A TOTAL OF 3,237 ACRES. THERE ARE
            NO REPORTS OF DAMAGED HOMES OR DISPLACED
            RESIDENTS.

&&

SJH
Special weather statement, Aug 9, 4:25 PM CST, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
525 PM CDT Tue Aug 9 2022

TXZ049-113-092315-
Fisher TX-Jones TX-
525 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northwestern Jones
and northeastern Fisher Counties through 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hitson, or near Hamlin. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin, Mccaulley and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10002 3271 10018 3296 10041
TIME...MOT...LOC 2224Z 056DEG 1KT 3294 10019

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SJH

The radar

The Dyess AFB radar (KDYX), 67 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 9, 4:40 PM CST
Where
Taylor County, 4.46 mi SW of Buffalo Gap
Measured
60 kt (69 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
32.240, -99.880

There were many 4-6 inch diameter tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053024.